Skip to Main Content

++

AGITATION/AGGRESSION

++

ETIOLOGY

++

Multiple conditions can cause a patient to act in an agitated or aggressive manner in the inpatient pediatric setting: alcohol and substance intoxication, primary psychiatric disorders, psychosis, personality disorders, severe conduct disorder, autism, pervasive developmental delay (PDD), mental retardation, delirium, temporal lobe seizure, other “organic” causes (steroid-induced, herpes simplex virus [HSV] encephalitis)

++

CLINICAL MANIFESTATIONS

++

Manifestations depend on the underlying cause:

++

  • Primary Psychiatric Disorder

    • ✓ Mood/affect lability

    • ✓ Irritability

    • ✓ Anxiety

    • ✓ Impulsivity

    • ✓ Psychotic symptoms

    • ✓ Suicidal or homicidal ideation

    • ✓ Poor insight

    • ✓ Impaired judgment

  • Delirium

    • ✓ Altered level of alertness and concentration

    • ✓ Hallucinations or delusions

  • Signs of intoxication:

    • Alcohol: Alcohol on breath, dysarthria, incoordination, ataxia

    • Amphetamines: Dilated pupils, altered pulse or blood pressure

    • Cocaine: Dilated pupils, hypertension, tachycardia

    • Hallucinogens: Dilated pupils, tachycardia, sweating, palpitations, tremors, incoordination

    • Phencyclidine (PCP): Nystagmus, hypertension, tachycardia, ataxia, dysarthria, muscle rigidity, seizures

++

DIAGNOSTICS

++

  • Urine or serum drug screen

  • Consider other studies as clinically indicated

++

MANAGEMENT

++
Information Gathering
++

  • Interview patient, parents, outpatient psychiatrist/therapist

  • Mental status exam and physical exam

  • Diagnostic tests if indicated

  • Identify and treat the underlying cause of the agitated behavior

++
Prevention/De-escalation Strategies
++

  • Provide a safe and nonthreatening environment

  • Time-out

  • Decrease sensory stimulation (dim lights, speak softly)

  • Attempt to redirect patient (talking, offering alternate strategy)

  • Consider 1:1 supervision

  • Chemical or physical restraints should only be used after less restrictive means have failed and the aggression or behavior is so severe that it places the patient or others in imminent danger

++
Chemical Restraints
++

Refers to the use of medication to achieve behavioral control or sedation. Always attempt to offer oral medications first.

++

  • Antipsychotic Medications: Risperidone orally, olanzapine orally, haloperidol orally/IM/IV; may cause side effects (refer to Psychosis: Adverse Effects of Antipsychotics)

  • Benzodiazepines: Lorazepam orally/IM/IV; in some patients, may cause disinhibition with increased behavioral dyscontrol

  • Antihistamines: Diphenhydramine orally/IM/IV; may give with antipsychotic as prophylaxis for neuroleptic-induced dystonia. In some patients, may cause disinhibition with increased behavioral dyscontrol

++
Physical/Mechanical Restraints
++

  • Should only be used when a patient’s behavior becomes so violent or aggressive that it endangers his/her own safety or that of others

  • Examples include four-point restraints, papoose board, wrist-to-waist, physical holds by trained staff or security

  • While restrained, patient should be continually monitored (checks of vital signs, extremity range of motion, skin integrity, and circulation) and attention given to nutrition, hydration, and elimination needs

  • Parents or guardians should be informed as soon as possible

  • Restraints should be discontinued as soon as patient’s behavior is controlled and is no longer a threat to self or others

  • Debrief the patient regarding why restraints were used, future alternative strategies, and provide opportunity for patient to apologize or ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.